We experienced a case with Graves’ disease in which radioiodine treatment failed probably because of intentional spitting out of capsules of radioactive iodide. Chemical analysis of the substances collected from the trash in the treatment room demonstrated that its profile was the same as that of the capsules for radioiodine administration. Measurement of the iodine concentrations in a blood sample obtained at 24 h after the administration of radioiodine indicated that the patient showed iodine excess. These findings suggest that this may be a case of Munchausen syndrome.
This is a preview of subscription content, log in to check access.
Buy single article
Instant access to the full article PDF.
Price includes VAT for USA
Subscribe to journal
Immediate online access to all issues from 2019. Subscription will auto renew annually.
This is the net price. Taxes to be calculated in checkout.
Becker DB, Hurley JR. Radioiodine treatment of hyperthy- roidism. In:Diagnostic Nuclear Medicine, Gottschalk A, Hoffer PB, Potchen EJ, Berger HJ (eds.), Baltimore; Willams & Wilkins, 1988: 778–791.
Kita T, Yokoyama K, Kinuya S, Taki J, Michigishi T, Tonami N. Single dose planning for radioiodine-131 therapy of Graves’ disease.Ann Nucl Med 2004; 18: 151–155.
Huffman JC, Stern TA. The diagnosis and treatment of Munchausen’s syndrome.Gen Hosp Psychiatry 2003; 25: 358–363.
About this article
Cite this article
Kinuya, S., Michigishi, T., Nakajima, K. et al. Failure of radioiodine treatment in Graves’ disease intentionally caused by a patient: Suspected Munchausen syndrome. Ann Nucl Med 18, 631–632 (2004). https://doi.org/10.1007/BF02984587
- Graves’ disease
- treatment failure
- Munchausen syndrome